Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2018, 5:20 PM EDT for Yadkin County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 1, 2018, 6:02 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:30 PM EDT | TSTM WND DMG | S Yadkinville, NC | MULTIPLE REPORTS OF TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WUUS51 KRNK 012120
SVRRNK
NCC197-012215-
/O.NEW.KRNK.SV.W.0047.180601T2120Z-180601T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
520 PM EDT FRI JUN 1 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Yadkin County in northwestern North Carolina...
* Until 615 PM EDT
* At 517 PM EDT, a severe thunderstorm was located over Buck Shoals,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Buck Shoals...
and Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8088 3616 8087 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3611 8050 3609 8051 3605 8050
TIME...MOT...LOC 2117Z 258DEG 20KT 3608 8081
HAIL...1.00IN
WIND...60MPH
$$
RS3 follow-up statements
475
WWUS51 KRNK 012131
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT FRI JUN 1 2018
NCC197-012215-
/O.CON.KRNK.SV.W.0047.000000T0000Z-180601T2215Z/
Yadkin NC-
531 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN YADKIN COUNTY...
At 531 PM EDT, a severe thunderstorm was located over Yadkinville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
and Shacktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8072 3620 8071 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3611 8050 3609 8051 3605 8050
TIME...MOT...LOC 2131Z 247DEG 25KT 3614 8064
HAIL...<.75IN
WIND...60MPH
$$
RS862
WWUS51 KRNK 012152
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT FRI JUN 1 2018
NCC197-012215-
/O.CON.KRNK.SV.W.0047.000000T0000Z-180601T2215Z/
Yadkin NC-
552 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN YADKIN COUNTY...
At 552 PM EDT, a severe thunderstorm was located over Enon, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
East Bend...
Enon...
Huntsville...
and Shacktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8062 3620 8059 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3611 8050 3609 8051 3605 8050
TIME...MOT...LOC 2152Z 260DEG 21KT 3616 8052
HAIL...<.75IN
WIND...60MPH
$$
RS553
WWUS51 KRNK 012202
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT FRI JUN 1 2018
NCC197-012212-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-180601T2215Z/
Yadkin NC-
602 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN YADKIN COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3606 8062 3620 8059 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3611 8050 3609 8051 3605 8050
TIME...MOT...LOC 2201Z 258DEG 20KT 3617 8044
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:34 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 1, 2:34 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 234 PM EDT Fri Jun 1 2018 .SYNOPSIS... Showers and thunderstorms will move across the Appalachians and central mid Atlantic region before a weak cold front pushes through the region later tonight. Low pressure developing along the front near the Mid- Atlantic coast will keep unsettled weather in place for much of the weekend. Another weak cold front then crosses the region Sunday night into Monday before drier weather under high pressure arrives for early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM EDT Friday... Pronounced MCV ahead of an approaching cold front is rotating through the mountains of TN/NC. This should provide enough support to overcome lingering boundary layer stability spread across the region by outflow from upstream MCS early this morning. Convection is starting to blossom upstream and expect it will continue to develop as it slides across the region. The threat for locally heavy rain will continue with flooding concerns dictated by storms that manage to cluster together and/or train over the same location. Severe threat is limited by a lack of shear and expect the more robust storms to be found from the Blue Ridge eastward where instability is best. The cold front will push through the region this evening as a trof moves out of the Ohio valley and settles along the middle Atlantic coast as a vertically stacked closed low. This will keep a moist northwesterly flow of air across the region and generate upslope showers west of the Blue Ridge overnight, with downsloping conditions to the east helping showers to dissipate. As spokes of short wave energy rotate around the closed low and diurnal instability returns after daybreak Saturday, expect showers and thunderstorms to once again blossom across the Appalachians and central mid Atlantic region, especially across eastern portions of the area. Tonight will be on the warm side once again with readings in the 60s, but Saturday will be notably cooler with highs in the low/mid 80s in the east, mid/upper 70s to the west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM EDT Friday... Closed 500MB low will be centered over the Delmarva Peninsula Saturday night and will remain in place through Sunday night when a deeper upper low coming out of the Great Lakes boots it offshore. Temperatures aloft will be lower on Monday so lapse rates may be larger and high enough to produce some instability for showers under the core of the upper low. Models also showing some upper diffluence on Monday which will aid in lift. Will have highest probability of rain when the front comes through Sunday afternoon through Sunday night, then isolated showers in the mountains on Monday. At the surface the low associated with the first upper low will be just off the Virginia coast. Rainfall around this low may still be heavy, especially in the Virginia piedmont on Saturday night and Sunday. A strong cold front will cross through the region on Sunday night. Low level jet behind the front will be around 30 knots from the northwest Sunday night and Monday. Will increase wind speeds for higher elevations for this time frame supported but decent pressure rises Sunday night. Precipitable water values of 1.5 inches an higher get shoved out of the region by this front. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 220 PM EDT Friday... Long wave trough continues to dig over the eastern United States Tuesday through Thursday with a closed low crossing somewhere over New England on Wednesday. Not much change in position of the large upper ridge in the southwest and south central United States but this feature extends east Thursday and Friday so as upper trough axis moves offshore Mid Atlantic region will stay in a modest northwest flow pattern but with higher 500MB heights. The bigger push of cooler air comes into the region on Wednesday, but ECMWF not quite as aggressive with cooler temperatures as past few runs. Warm up will be quick to return as 850MB temperatures will be back around +18 by Friday. Aside from a small chance of upslope showers, expect Tuesday through Friday to be dry. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 220 PM EDT Friday... Thunderstorms are developing upstream ahead of an approaching cold front and will be spreading into TAF sites this afternoon. Will once again go with VFR and vicinity as prevailing and amend once convection becomes more certain at an airfield. The front will push through this evening and allow showers to gradually dissipate east of the Blue Ridge with VFR conditions expected, while moist upslope flow develops west of the Ridge allowing showers to linger and IFR cigs to develop. Low confidence in fog potential east of the Ridge where clearing is expected so will not mention in TAFs. No fog expected in the west due to lingering clouds though KBLF may have reduced vsby as ridge tops may get into the stratus deck. Slight improvement to MVFR expected west of the Ridge on Saturday with VFR, possibly down to MVFR, to the east as showers and thunderstorms redevelop courtesy of a stacked closed becoming established over the mid Atlantic coast. Winds will generally be light through the period. .Extended Aviation Discussion... By Sunday the upper flow turns more to the northwest as trough heads east, so will see some improvement in cigs, though will still see scattered showers/storms around, and possibly some late night/early morning fog. Improving conditions look to develop on Monday although northwest flow likely to keep some sub-VFR cigs over the mountains where showers may still be possible. Should finally see more in the way of widespread VFR on Tuesday as high pressure builds in resulting in a drier northerly flow. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AMS LONG TERM...AMS AVIATION...MBS/JH
Hazardous weather outlook, Jun 1, 2:45 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Fri Jun 1 2018 NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-020900- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 245 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ032>035-043>047-058-059-020900- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 245 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon into this evening. The primary threat will be isolated to widely scattered damage from strong thunderstorm wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 4:31 PM EDT, 49 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 431 PM EDT FRI JUN 1 2018 VAZ023-012100- Botetourt- 431 PM EDT FRI JUN 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY... Until 500 PM EDT At 430 PM EDT, a strong thunderstorm was located over Fincastle, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Buchanan... Fincastle... Arcadia... Springwood... and Lithia. LAT...LON 3744 7989 3752 7994 3767 7971 3751 7955 TIME...MOT...LOC 2030Z 246DEG 10KT 3752 7985 RS
Special weather statement, Jun 1, 4:41 PM EDT, 39 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 441 PM EDT FRI JUN 1 2018 VAZ033-043-012115- Henry-Franklin- 441 PM EDT FRI JUN 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES... Until 515 PM EDT At 441 PM EDT, a strong thunderstorm was located over Oak Level, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bassett... Sydnorsville... Snow Creek... Stanleytown... and Oak Level. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3672 7996 3683 8004 3700 7983 3684 7967 TIME...MOT...LOC 2041Z 227DEG 12KT 3684 7990 RS
Special weather statement, Jun 1, 4:58 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT FRI JUN 1 2018
NCZ003-004-012130-
Stokes-Surry-
458 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND NORTHWESTERN STOKES COUNTIES...
Until 530 PM EDT
At 458 PM EDT, a strong thunderstorm was located near Pilot Mountain,
moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pilot Mountain...
Francisco...
Woodville...
Collinstown...
and Hanging Rock State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3649 8052 3655 8035 3654 8012 3636 8029
3636 8051
TIME...MOT...LOC 2058Z 246DEG 23KT 3642 8044
RSSpecial weather statement, Jun 1, 5:05 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT FRI JUN 1 2018
NCZ019-020-012130-
Yadkin-Wilkes-
505 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES AND SOUTHERN YADKIN COUNTIES...
Until 530 PM EDT
At 505 PM EDT, a strong thunderstorm was located near Buck Shoals,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Yadkinville...
Windy Gap...
Courtney...
Buck Shoals...
and Huntsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 8091 3605 8101 3614 8100 3618 8044
3614 8044 3612 8045 3611 8051 3608 8051
3605 8050
TIME...MOT...LOC 2105Z 254DEG 24KT 3608 8089
RSSpecial weather statement, Jun 1, 5:12 PM EDT, 8 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 512 PM EDT FRI JUN 1 2018 VAZ023-024-034-035-012145- Botetourt-Amherst-Bedford-Rockbridge- 512 PM EDT FRI JUN 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKBRIDGE...CENTRAL AMHERST...NORTHEASTERN BEDFORD AND EAST CENTRAL BOTETOURT COUNTIES... Until 545 PM EDT At 512 PM EDT, a strong thunderstorm was located near Sedalia, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Amherst... Glasgow... Forks Of Buffalo... Big Island... and Coleman Falls. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3743 7957 3758 7963 3777 7911 3752 7901 TIME...MOT...LOC 2112Z 251DEG 23KT 3754 7948 WP
Special weather statement, Jun 1, 5:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT FRI JUN 1 2018
VAZ044-012145-
Pittsylvania-
520 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA COUNTY...
Until 545 PM EDT
At 520 PM EDT, a strong thunderstorm was located near Pittsville,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hurt...
Gretna...
Mt Airy...
Chalk Level...
and Pittsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3689 7914 3694 7951 3702 7949 3701 7948
3702 7946 3704 7948 3706 7948 3706 7941
3708 7940 3709 7920 3707 7920 3705 7919
3707 7918 3707 7917 3709 7912 3707 7911
TIME...MOT...LOC 2120Z 262DEG 18KT 3701 7940
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:26 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 64 min |
| Jun 1, 3:35 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Jun 1, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 65 min |
| Jun 1, 4:04 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jun 1, 4:05 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Jun 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 20 min |
| Jun 1, 4:58 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Jun 1, 5:05 PM EDT | Special Weather Statement | RNK | Yadkin | 25 min |
| Jun 1, 6:10 PM EDT | Special Weather Statement | RNK | Rockingham | 35 min |
| Jun 1, 6:42 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| Jun 1, 7:02 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jun 1, 7:33 PM EDT | Special Weather Statement | RNK | Caswell | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.